A 24-year-old man presents to the emergency department with a fever and a sore throat for the past 5 days. He denies any sick contacts. The patient has a past medical history of an unknown mood disorder and was started on a medication to treat this 2 months ago. He does not smoke cigarettes, drink alcohol, or use illicit drugs. Vital signs are temperature 38°C (100.4°F), blood pressure 102/70 mmHg, pulse 107 beats/min, and respirations 14/min. Physical examination reveals an oral ulcer and tachycardia. Laboratory studies reveal the following:
- Leukocytes: 1500/mm3
- Hemoglobin: 14.0 g/dL
- Platelets: 330,000/mm3
- Creatinine: 0.9 mg/dL
Which of the following medications most likely caused these findings?
- A) Carbamazepine
- B) Lamotrigine
- C) Lithium
- D) Oxcarbazepine
- E) Valproic acid
This patient is suffering from non-specific symptoms, but laboratory results show leukopenia. Carbamazepine has a black box warning due to the risk of developing anemia or agranulocytosis during treatment. A spectrum of hematologic effects have been reported with carbamazepine including agranulocytosis, aplastic anemia, neutropenia, leukopenia, thrombocytopenia, pancytopenia, and anemias. Early detection of hematologic change is important.
Answer choice B: Labotrigine, is incorrect. Lamotrigine is an anticonvulsant and can cause Stevens-Johnson syndrome, which starts with flu-like symptoms followed by a progressive rash that blisters. Leukopenia is not a typical finding.
Answer choice C: Lithium, is incorrect. Lithium is used largely in bipolar disorder to treat episodes of mania and would cause an increase in creatinine levels. Lithium can cause nephropathy, chronic interstitial nephritis, nephrogenic diabetes insipidus. Lithium does not cause leukopenia.
Answer choice D: Oxcarbazepine, is incorrect. Oxcarbazepine is an anticonvulsant that is not used in mood disorders and is not reported to cause leukopenia
Answer choice E: Valproic acid, is incorrect. Valproic acid is an anticonvulsant that can treat both seizures and bipolar disorder. Valproic acid can cause dose-related thrombocytopenia in 1-27% of patients.
Key Learning Point
Carbamazepine can cause agranulocytosis, anemias, and other hematologic effects.
Dr. Ted O'Connell